doi: 10.3934/ipi.2020061

Posterior contraction for empirical bayesian approach to inverse problems under non-diagonal assumption

1. 

School of Mathematics and Statistics, Xi'an Jiaotong University, Xi'an, 710049, China

2. 

School of Mathematics and Information Science, Guangzhou University, Guangzhou, 510006, China

3. 

School of Electronic and Information Engineering, Xi'an Jiaotong University, Xi'an, 710049, China

* Corresponding author: Jigen Peng

Received  February 2020 Revised  August 2020 Published  October 2020

We investigate an empirical Bayesian nonparametric approach to a family of linear inverse problems with Gaussian prior and Gaussian noise. We consider a class of Gaussian prior probability measures with covariance operator indexed by a hyperparameter that quantifies regularity. By introducing two auxiliary problems, we construct an empirical Bayes method and prove that this method can automatically select the hyperparameter. In addition, we show that this adaptive Bayes procedure provides optimal contraction rates up to a slowly varying term and an arbitrarily small constant, without knowledge about the regularity index. Our method needs not the prior covariance, noise covariance and forward operator have a common basis in their singular value decomposition, enlarging the application range compared with the existing results. A simple simulation example is given that illustrates the effectiveness of the proposed method.

Citation: Junxiong Jia, Jigen Peng, Jinghuai Gao. Posterior contraction for empirical bayesian approach to inverse problems under non-diagonal assumption. Inverse Problems & Imaging, doi: 10.3934/ipi.2020061
References:
[1]

S. AgapiouS. Larsson and A. W. Stuart, Posterior contraction rates for the Bayesian approach to linear ill-posed inverse problems, Stoch. Proc. Appl., 123 (2013), 3828-3860.  doi: 10.1016/j.spa.2013.05.001.  Google Scholar

[2]

S. Agapiou and P. Mathé, Posterior contraction in bayesian inverse problems under gaussian priors, in New Trends in Parameter Identification for Mathematical Models (eds. B. Hofmann, A. Leit$\tilde{o}$ and J. P. Zubelli), 2018, 1–29. doi: 10.1007/978-3-319-70824-9_1.  Google Scholar

[3]

E. Belitser and S. Ghosal, Adaptive Bayesian inference on the mean of an infinite-dimensional normal distribution, Ann. Statist., 31 (2003), 536-559.  doi: 10.1214/aos/1051027880.  Google Scholar

[4]

T. Bui-Thanh and Q. P. Nguyen, FEM-based discretization-invariant MCMC methods for PDE-constrained Bayesian inverse problems, Inverse Probl. Imag., 10 (2016), 943-975.  doi: 10.3934/ipi.2016028.  Google Scholar

[5]

A. D. Bull, Honest adaptive confidence bands and self-similar functions, Electron. J. Stat., 6 (2012), 1490-1516.  doi: 10.1214/12-EJS720.  Google Scholar

[6]

M. Burger and F. Lucka, Maximum a posteriori estimates in linear inverse problems with log-concave priors are proper Bayes estimators, Inverse Probl., 30 (2014), 114004, 21pp. doi: 10.1088/0266-5611/30/11/114004.  Google Scholar

[7]

S. L. Cotter, M. Dashti and J. C. Robinson and A. M. Stuart, Bayesian inverse problems for functions and applications to fluid mechanics, Inverse Probl., 25 (2009), 115008, 43pp. doi: 10.1088/0266-5611/25/11/115008.  Google Scholar

[8]

S. L. CotterG. O. RobertsA. M. Stuart and D. White, MCMC methods for functions: Modifying old algorithms to make them faster, Stat. Sci., 28 (2013), 424-446.  doi: 10.1214/13-STS421.  Google Scholar

[9]

M. Dashti, K. J. H. Law and A. M. Stuart and J. Voss, MAP estimators and their consistency in Bayesian nonparametric inverse problems, Inverse Probl., 29 (2013), 095017, 27pp. doi: 10.1088/0266-5611/29/9/095017.  Google Scholar

[10]

M. Dashti and A. W. Stuart, The Bayesian Approach to Inverse Problems, in Handbook of Uncertainty Quantification (eds. R. Ghanem, D. Higdon and H. Owhadi), Springer, Cham, 2017.  Google Scholar

[11]

M. M. Dunlop and A. M. Stuart, MAP estimators for piecewise continuous inversion, Inverse Probl., 32 (2016), 105003, 50pp. doi: 10.1088/0266-5611/32/10/105003.  Google Scholar

[12]

H. W. Engl, M. Hanke and A. Neubauer, Regularization of Inverse Problems, Springer, Netherlands, 1996.  Google Scholar

[13]

L. C. Evans, Partial Differential Equations, 2$^nd$ edition, American Mathematical Society, United States, 2010. doi: 10.1090/gsm/019.  Google Scholar

[14]

S. Ghosal and A. Van Der Vaart, Convergence rates of posterior distributions for noniid observations, Ann. Statist., 35 (2007), 192-223.  doi: 10.1214/009053606000001172.  Google Scholar

[15]

E. Giné and R. Nickl, Confidence bands in density estimation, Ann. Statist., 38 (2010), 1122-1170.  doi: 10.1214/09-AOS738.  Google Scholar

[16]

T. Hsing and R. Eubank, Theoretical Foundations of Functional Data Analysis, with an Introduction to Linear Operators, John Wiley & Sons, Ltd., Chichester, 2015. doi: 10.1002/9781118762547.  Google Scholar

[17]

M. IlićF. LiuI. Turner and V. Anh, Numerical approximation of a fractional-in-space diffusion equation, Frac. Calc. App. Anal., 8 (2005), 323-341.   Google Scholar

[18]

J. Jia, J. Peng and J. Gao, Bayesian approach to inverse problems for functions with a variable-index Besov prior, Inverse Probl., 32 (2016), 085006, 32pp. doi: 10.1088/0266-5611/32/8/085006.  Google Scholar

[19]

J. JiaS. YueJ. Peng and J. Gao, Infinite-dimensional Bayesian approach for inverse scattering problems of a fractional Helmholtz equation, J. Funct. Anal., 275 (2016), 2299-2332.  doi: 10.1016/j.jfa.2018.08.002.  Google Scholar

[20]

H. Kekkonen, M. Lassas and S. Siltanen, Posterior consistency and convergence rates for Bayesian inversion with hypoelliptic operators, Inverse Probl., 32 (2016), 085005, 31pp. doi: 10.1088/0266-5611/32/8/085005.  Google Scholar

[21]

B. T. KnapikA. van Der Vaart and J. H. van Zanten, Bayesian inverse problems with Gaussian priors, Ann. Statist., 39 (2011), 2626-2657.  doi: 10.1214/11-AOS920.  Google Scholar

[22]

B. T. Knapik and J. B. Salomond, A general approach to posterior contraction in nonparametric inverse problems, Bernoulli, 24 (2018), 2091-2121.  doi: 10.3150/16-BEJ921.  Google Scholar

[23]

B. T. KnapikB. T. SzabóA. W. van der Vaart and J. H. van Zanten, Bayes procedures for adaptive inference in inverse problems for the white noise model, Probab. Theory Rel., 164 (2016), 771-813.  doi: 10.1007/s00440-015-0619-7.  Google Scholar

[24]

J. KoponenT. HuttunenT. Tarvainen and J. P. Kaipio, Bayesian approximation error approach in full-wave ultrasound tomography, IEEE T. Ultrason. Ferr., 61 (2014), 1627-1637.  doi: 10.1109/TUFFC.2014.006319.  Google Scholar

[25]

P. Mathé, Bayesian inverse problems with non-commuting operators, Math. Comput., 88 (2019), 2897-2912.  doi: 10.1090/mcom/3439.  Google Scholar

[26]

G. D. Prato, An Introduction to Infinite-Dimensional Analysis, Scuola Normale Superiore, Pisa, 2001. doi: 10.1007/3-540-29021-4.  Google Scholar

[27]

M. A. Shubin and S. I. Andersson, Pseudodifferential Operators and Spectral Theory, Springer, Berlin, 2001.  Google Scholar

[28]

A. W. Stuart, Inverse problems: A Bayesian perspective, Acta Numer., 19 (2010), 451-559.  doi: 10.1017/S0962492910000061.  Google Scholar

[29]

B. SzabóA. W. van der Vaart and J. H. van Zanten, Frequentist coverage of adaptive nonparametric Bayesian credible sets, Ann. Statist., 43 (2015), 1391-1428.  doi: 10.1214/14-AOS1270.  Google Scholar

[30]

M. Trabs, Bayesian inverse problems with unknown operators, Inverse Probl., 34 (2018), 085001, 27pp. doi: 10.1088/1361-6420/aac3aa.  Google Scholar

[31]

S. J. Vollmer, Posterior consistency for Bayesian inverse problems through stability and regression results, Inverse Probl., 29 (2013), 125011, 32pp. doi: 10.1088/0266-5611/29/12/125011.  Google Scholar

show all references

References:
[1]

S. AgapiouS. Larsson and A. W. Stuart, Posterior contraction rates for the Bayesian approach to linear ill-posed inverse problems, Stoch. Proc. Appl., 123 (2013), 3828-3860.  doi: 10.1016/j.spa.2013.05.001.  Google Scholar

[2]

S. Agapiou and P. Mathé, Posterior contraction in bayesian inverse problems under gaussian priors, in New Trends in Parameter Identification for Mathematical Models (eds. B. Hofmann, A. Leit$\tilde{o}$ and J. P. Zubelli), 2018, 1–29. doi: 10.1007/978-3-319-70824-9_1.  Google Scholar

[3]

E. Belitser and S. Ghosal, Adaptive Bayesian inference on the mean of an infinite-dimensional normal distribution, Ann. Statist., 31 (2003), 536-559.  doi: 10.1214/aos/1051027880.  Google Scholar

[4]

T. Bui-Thanh and Q. P. Nguyen, FEM-based discretization-invariant MCMC methods for PDE-constrained Bayesian inverse problems, Inverse Probl. Imag., 10 (2016), 943-975.  doi: 10.3934/ipi.2016028.  Google Scholar

[5]

A. D. Bull, Honest adaptive confidence bands and self-similar functions, Electron. J. Stat., 6 (2012), 1490-1516.  doi: 10.1214/12-EJS720.  Google Scholar

[6]

M. Burger and F. Lucka, Maximum a posteriori estimates in linear inverse problems with log-concave priors are proper Bayes estimators, Inverse Probl., 30 (2014), 114004, 21pp. doi: 10.1088/0266-5611/30/11/114004.  Google Scholar

[7]

S. L. Cotter, M. Dashti and J. C. Robinson and A. M. Stuart, Bayesian inverse problems for functions and applications to fluid mechanics, Inverse Probl., 25 (2009), 115008, 43pp. doi: 10.1088/0266-5611/25/11/115008.  Google Scholar

[8]

S. L. CotterG. O. RobertsA. M. Stuart and D. White, MCMC methods for functions: Modifying old algorithms to make them faster, Stat. Sci., 28 (2013), 424-446.  doi: 10.1214/13-STS421.  Google Scholar

[9]

M. Dashti, K. J. H. Law and A. M. Stuart and J. Voss, MAP estimators and their consistency in Bayesian nonparametric inverse problems, Inverse Probl., 29 (2013), 095017, 27pp. doi: 10.1088/0266-5611/29/9/095017.  Google Scholar

[10]

M. Dashti and A. W. Stuart, The Bayesian Approach to Inverse Problems, in Handbook of Uncertainty Quantification (eds. R. Ghanem, D. Higdon and H. Owhadi), Springer, Cham, 2017.  Google Scholar

[11]

M. M. Dunlop and A. M. Stuart, MAP estimators for piecewise continuous inversion, Inverse Probl., 32 (2016), 105003, 50pp. doi: 10.1088/0266-5611/32/10/105003.  Google Scholar

[12]

H. W. Engl, M. Hanke and A. Neubauer, Regularization of Inverse Problems, Springer, Netherlands, 1996.  Google Scholar

[13]

L. C. Evans, Partial Differential Equations, 2$^nd$ edition, American Mathematical Society, United States, 2010. doi: 10.1090/gsm/019.  Google Scholar

[14]

S. Ghosal and A. Van Der Vaart, Convergence rates of posterior distributions for noniid observations, Ann. Statist., 35 (2007), 192-223.  doi: 10.1214/009053606000001172.  Google Scholar

[15]

E. Giné and R. Nickl, Confidence bands in density estimation, Ann. Statist., 38 (2010), 1122-1170.  doi: 10.1214/09-AOS738.  Google Scholar

[16]

T. Hsing and R. Eubank, Theoretical Foundations of Functional Data Analysis, with an Introduction to Linear Operators, John Wiley & Sons, Ltd., Chichester, 2015. doi: 10.1002/9781118762547.  Google Scholar

[17]

M. IlićF. LiuI. Turner and V. Anh, Numerical approximation of a fractional-in-space diffusion equation, Frac. Calc. App. Anal., 8 (2005), 323-341.   Google Scholar

[18]

J. Jia, J. Peng and J. Gao, Bayesian approach to inverse problems for functions with a variable-index Besov prior, Inverse Probl., 32 (2016), 085006, 32pp. doi: 10.1088/0266-5611/32/8/085006.  Google Scholar

[19]

J. JiaS. YueJ. Peng and J. Gao, Infinite-dimensional Bayesian approach for inverse scattering problems of a fractional Helmholtz equation, J. Funct. Anal., 275 (2016), 2299-2332.  doi: 10.1016/j.jfa.2018.08.002.  Google Scholar

[20]

H. Kekkonen, M. Lassas and S. Siltanen, Posterior consistency and convergence rates for Bayesian inversion with hypoelliptic operators, Inverse Probl., 32 (2016), 085005, 31pp. doi: 10.1088/0266-5611/32/8/085005.  Google Scholar

[21]

B. T. KnapikA. van Der Vaart and J. H. van Zanten, Bayesian inverse problems with Gaussian priors, Ann. Statist., 39 (2011), 2626-2657.  doi: 10.1214/11-AOS920.  Google Scholar

[22]

B. T. Knapik and J. B. Salomond, A general approach to posterior contraction in nonparametric inverse problems, Bernoulli, 24 (2018), 2091-2121.  doi: 10.3150/16-BEJ921.  Google Scholar

[23]

B. T. KnapikB. T. SzabóA. W. van der Vaart and J. H. van Zanten, Bayes procedures for adaptive inference in inverse problems for the white noise model, Probab. Theory Rel., 164 (2016), 771-813.  doi: 10.1007/s00440-015-0619-7.  Google Scholar

[24]

J. KoponenT. HuttunenT. Tarvainen and J. P. Kaipio, Bayesian approximation error approach in full-wave ultrasound tomography, IEEE T. Ultrason. Ferr., 61 (2014), 1627-1637.  doi: 10.1109/TUFFC.2014.006319.  Google Scholar

[25]

P. Mathé, Bayesian inverse problems with non-commuting operators, Math. Comput., 88 (2019), 2897-2912.  doi: 10.1090/mcom/3439.  Google Scholar

[26]

G. D. Prato, An Introduction to Infinite-Dimensional Analysis, Scuola Normale Superiore, Pisa, 2001. doi: 10.1007/3-540-29021-4.  Google Scholar

[27]

M. A. Shubin and S. I. Andersson, Pseudodifferential Operators and Spectral Theory, Springer, Berlin, 2001.  Google Scholar

[28]

A. W. Stuart, Inverse problems: A Bayesian perspective, Acta Numer., 19 (2010), 451-559.  doi: 10.1017/S0962492910000061.  Google Scholar

[29]

B. SzabóA. W. van der Vaart and J. H. van Zanten, Frequentist coverage of adaptive nonparametric Bayesian credible sets, Ann. Statist., 43 (2015), 1391-1428.  doi: 10.1214/14-AOS1270.  Google Scholar

[30]

M. Trabs, Bayesian inverse problems with unknown operators, Inverse Probl., 34 (2018), 085001, 27pp. doi: 10.1088/1361-6420/aac3aa.  Google Scholar

[31]

S. J. Vollmer, Posterior consistency for Bayesian inverse problems through stability and regression results, Inverse Probl., 29 (2013), 125011, 32pp. doi: 10.1088/0266-5611/29/12/125011.  Google Scholar

Figure 1.  Left panels the empirical Bayes posterior mean (red) and the true curve (blue, dashed). Right panels corresponding normalized likelihood for $ \hat{\tilde{\alpha}} $ (regularity index for the artificial diagonal problem). We have $ n = 10^3, 10^5, 10^8, $ and $ 10^{12} $, from top to bottom
[1]

Shumin Li, Masahiro Yamamoto, Bernadette Miara. A Carleman estimate for the linear shallow shell equation and an inverse source problem. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 367-380. doi: 10.3934/dcds.2009.23.367

[2]

Ali Mahmoodirad, Harish Garg, Sadegh Niroomand. Solving fuzzy linear fractional set covering problem by a goal programming based solution approach. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2020162

[3]

Yongge Tian, Pengyang Xie. Simultaneous optimal predictions under two seemingly unrelated linear random-effects models. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2020168

[4]

Kazunori Matsui. Sharp consistency estimates for a pressure-Poisson problem with Stokes boundary value problems. Discrete & Continuous Dynamical Systems - S, 2021, 14 (3) : 1001-1015. doi: 10.3934/dcdss.2020380

[5]

Kien Trung Nguyen, Vo Nguyen Minh Hieu, Van Huy Pham. Inverse group 1-median problem on trees. Journal of Industrial & Management Optimization, 2021, 17 (1) : 221-232. doi: 10.3934/jimo.2019108

[6]

Denis Serre. Non-linear electromagnetism and special relativity. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 435-454. doi: 10.3934/dcds.2009.23.435

[7]

Constantine M. Dafermos. A variational approach to the Riemann problem for hyperbolic conservation laws. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 185-195. doi: 10.3934/dcds.2009.23.185

[8]

Touria Karite, Ali Boutoulout. Global and regional constrained controllability for distributed parabolic linear systems: RHUM approach. Numerical Algebra, Control & Optimization, 2020  doi: 10.3934/naco.2020055

[9]

Jianli Xiang, Guozheng Yan. The uniqueness of the inverse elastic wave scattering problem based on the mixed reciprocity relation. Inverse Problems & Imaging, , () : -. doi: 10.3934/ipi.2021004

[10]

Shahede Omidi, Jafar Fathali. Inverse single facility location problem on a tree with balancing on the distance of server to clients. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2021017

[11]

Lekbir Afraites, Chorouk Masnaoui, Mourad Nachaoui. Shape optimization method for an inverse geometric source problem and stability at critical shape. Discrete & Continuous Dynamical Systems - S, 2021  doi: 10.3934/dcdss.2021006

[12]

Stanislav Nikolaevich Antontsev, Serik Ersultanovich Aitzhanov, Guzel Rashitkhuzhakyzy Ashurova. An inverse problem for the pseudo-parabolic equation with p-Laplacian. Evolution Equations & Control Theory, 2021  doi: 10.3934/eect.2021005

[13]

Noufel Frikha, Valentin Konakov, Stéphane Menozzi. Well-posedness of some non-linear stable driven SDEs. Discrete & Continuous Dynamical Systems - A, 2021, 41 (2) : 849-898. doi: 10.3934/dcds.2020302

[14]

Qianqian Hou, Tai-Chia Lin, Zhi-An Wang. On a singularly perturbed semi-linear problem with Robin boundary conditions. Discrete & Continuous Dynamical Systems - B, 2021, 26 (1) : 401-414. doi: 10.3934/dcdsb.2020083

[15]

Weihong Guo, Yifei Lou, Jing Qin, Ming Yan. IPI special issue on "mathematical/statistical approaches in data science" in the Inverse Problem and Imaging. Inverse Problems & Imaging, 2021, 15 (1) : I-I. doi: 10.3934/ipi.2021007

[16]

Ahmad El Hajj, Hassan Ibrahim, Vivian Rizik. $ BV $ solution for a non-linear Hamilton-Jacobi system. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020405

[17]

Lingfeng Li, Shousheng Luo, Xue-Cheng Tai, Jiang Yang. A new variational approach based on level-set function for convex hull problem with outliers. Inverse Problems & Imaging, , () : -. doi: 10.3934/ipi.2020070

[18]

Pengyu Chen, Yongxiang Li, Xuping Zhang. Cauchy problem for stochastic non-autonomous evolution equations governed by noncompact evolution families. Discrete & Continuous Dynamical Systems - B, 2021, 26 (3) : 1531-1547. doi: 10.3934/dcdsb.2020171

[19]

Zhiyan Ding, Qin Li, Jianfeng Lu. Ensemble Kalman Inversion for nonlinear problems: Weights, consistency, and variance bounds. Foundations of Data Science, 2020  doi: 10.3934/fods.2020018

[20]

Hassan Mohammad. A diagonal PRP-type projection method for convex constrained nonlinear monotone equations. Journal of Industrial & Management Optimization, 2021, 17 (1) : 101-116. doi: 10.3934/jimo.2019101

2019 Impact Factor: 1.373

Article outline

Figures and Tables

[Back to Top]